What is Shatavari Poisoning ?
The shatavari originates in South Africa, but this attractive perennial has also been found in the United States and Europe. In areas where it gets below 32 degrees Fahrenheit, it is usually grown indoors as a houseplant. The light green leaves look more like pine or fern needles than leaves and they have tiny thorns. Small white flowers are sometimes seen on the shatavari, but they bloom sporadically. The little red berries, which contain concentrated portions of sapogenins, are the most poisonous part of the plant. If ingested, these cause gastrointestinal issues such as vomiting and diarrhea, but can also produce heartbeat irregularities.
The shatavari is better known as lace fern, even though it is not actually a fern at all. Shatavari poisoning is a dangerous situation for your pet because of the poisonous substance in the plant called steroidal sapogenin. This toxin can produce a severe burning rash if skin is exposed, and if eaten it can cause gastrointestinal and cardiac disturbances. The flowers and berries have the most concentrated amount of these sapogenins and eating just five berries can have serious consequences, affecting the heart and central nervous system. The most dangerous side effect from shatavari poisoning is the destruction of red blood cells, which you will not be able to notice until it has done a lot of damage. This is why it is important to take your dog to the veterinarian even if you do not see any side effects.
Book First Walk Free!
Symptoms of Shatavari Poisoning in Dogs
Your dog’s symptoms depend on the amount of the plant and what part was ingested. The berries are the most toxic and the flowers, but they are hardly ever eaten. The most common side effects reported are:
- Allergic dermatitis
- Abdominal pain
- Diarrhea (sometimes bloody)
- Appetite loss
- Blood in urine
- Weight loss
- Liver inflammation
- Cardiac irregularities (rapid heartbeat, palpitations, weak heartbeat)
- Respiratory failure
The botanical name for shatavari is Asparagus densiflorus cv sprengeri of the Liliaceae family.
- Asparagus fern
- Climbing asparagus
- Emerald feather
- Emerald fern
- Ferny asparagus
- Foxtail fern
- Lace fern
- Plume asparagus
- Plumosa fern
- Racemose asparagus
- Sprengeri fern
- Sprenger's asparagus
Causes of Shatavari Poisoning in Dogs
The cause of shatavari poisoning is the steroidal sapogenins. It is suspected that there are many sapogenins in the shatavari, but they were not all able to be identified. The sapogenins that have been verified are:
Diagnosis of Shatavari Poisoning in Dogs
When you go to the veterinarian, describe the plant your dog ingested and how much. In fact, the veterinarian may be able to get a faster diagnosis if you can bring a sample or picture of the shatavari plant. You should also bring any medical records you have and be sure to tell the veterinarian if you have given your pet any medication. This is important whether it is a prescription or over the counter drug because it can interfere with both diagnosis and the treatment plans. Tell the veterinarian if you have noticed any symptoms or abnormal behavior or changes in appetite.
A complete physical examination of your dog will be done to determine the extent of the toxicity your pet is experiencing. This may include a urinalysis to evaluate the function of the liver and kidneys. Blood tests may be as follows:
- Blood urea nitrogen (BUN) level
- Biochemistry panel
- Blood gases
- Complete blood count (CBC
- Packed cell volume (PCV)
- Electrolyte levels
Abdominal and chest x-rays will also be done to get a look at your pet’s intestinal tract and heart. In addition, an ultrasound may be necessary to determine the size of your dog’s kidneys and check for damage. Sometimes an MRI or CT scan is needed for further evaluation.
Treatment of Shatavari Poisoning in Dogs
The usual treatment for shatavari poisoning includes eliminating the toxins from the body, detoxification with fluids, medications, and hospitalization for observation, if needed.
The veterinarian will give your dog an emetic such as ipecac to stimulate emesis (vomiting). This may be repeated if your pet has not vomited within 15-20 minutes. Activated charcoal will be given next to absorb as much of the digested toxins as possible so they can be passed in bowel movements without being absorbed into the bloodstream.
To detox your pet, intravenous fluids and electrolytes will be administered. This flushes the kidneys, replenishes electrolyte levels, and rehydrates your dog.
The veterinarian may insert a tube into your dog’s nose for oxygen therapy if there are respiratory issues. Also, atropine may be given for heartbeat disturbances, antacids or H2 blockers for gastric distress, antibiotics to prevent infection, and corticosteroids to reduce inflammation and pain.
If your pet consumed a large amount of shatavari or is not responding well to treatment, the veterinarian may suggest an overnight stay for observation and continued care.
Recovery of Shatavari Poisoning in Dogs
Your pet’s prognosis is good if you were able to obtain treatment within 12-18 hours of consumption. If the veterinarian sends you home with medication, be sure to follow the instructions and return for a follow-up in about 7-10 days.